Alert archive / Georgia / Special Weather Statements in 2022

Special Weather Statement, NWS Atlanta, GA

March 16, 2022Newton County, Georgia

NWS Atlanta, GA issued this special weather statement at Mar 16, 2022, 6:21 PM EDT for Newton County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 16, 2022, 6:21 PM EDT (22:21 UTC)
Expired
Mar 16, 2022, 7:00 PM EDT
In force
39 min
Issued by
NWS Atlanta, GA
Hail
0.75 in
Wind
50

County Newton County, GA

The radar

The Atlanta radar (KFFC), 74 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 16, 6:28 PM EDTHAIL 11 S Stewart, GAMOSTLY PEA SIZED HAIL WITH SOME QUARTER SIZED MIXED IN. ON THE EAST BANK OF JACKSON LAKE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 10.4 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2022-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 158 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
111 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
158 m²/s²
0-3 km storm-relative helicity
177 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

060 
WWUS82 KFFC 162221
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Wed Mar 16 2022
 
GAZ048-058-059-162300-
Butts GA-Jasper GA-Newton GA-
621 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of northeastern Butts,
northern Jasper and southeastern Newton Counties through 700 PM
EDT...

At 621 PM EDT, a strong thunderstorm was over Turtle Cove, or 8 miles
northeast of Jackson, moving northeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent 
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of 
         light, unsecured objects.

Locations impacted include...
Newborn, Mansfield, Stewart, Calvin, Farrar, Eudora, Turtle Cove,
North Alcovy, Starrsville and Brick Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3330 8383 3344 8394 3345 8392 3345 8393
      3364 8378 3355 8368 3353 8368 3347 8359
      3344 8356
TIME...MOT...LOC 2221Z 226DEG 10KT 3339 8386 

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Mar 16, 3:48 PM EDT, 2 hours 33 minutes earlier.

Area forecast discussion, Mar 16, 3:48 PM EDT, 2 hours 33 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
348 PM EDT Wed Mar 16 2022

.SHORT TERM /Tonight through Thursday Night/...
Stacked low pressure system is moving E/NE across north central AL.
A warm front extends eastward from the low center and is sitatuated
across central GA. South of this warm front, clouds have broken and
decent heating has occurred. The remaining challenge for the
afternoon is how much further north will the warm front make it. Do
think the metro area should make it into the warm sector, but the
Athens area and NE GA should remain on the cool side until the low
moves across.

Regional radar shows thunderstorms to the west and to the east of
the CWA. Do think as the low pressure system moves across, shower
and thunderstorm coverage will increase across the CWA. The latest
surface analysis shows CAPE values between 1000-2000 J/kg across the
warm sector with steep low and mid level lapse rates. There is still
some potential for strong to severe storms, with hail and damaging
wind gusts being the primary hazards.

Low clouds are expected to fill back in across the area tonight on
the bakside of the low pressure. Some patchy fog will also be
possible. Skies should beign to clear by mid/late morning on
Thursday with mostly clear conditions expected by the afternoon.

NListemaa

.LONG TERM /Friday through Wednesday/...
The long term period picks up on Friday with a 500-mb shortwave
trough and associated surface low initially positioned over the
ArkLaTex lifting northeastward into the Ohio River Valley through
the day. Gulf moisture will be drawn northward across the CWA in the
process with PWATs surging to 1.4" to 1.6" across central Georgia
and PWATs closer to 1.0" across north Georgia (March 18th sounding
climatology shows a 90% moving average of 1.1" and the daily maximum
of 1.3" for context) so periods of heavy rain will be possible. SPC
has all of north Georgia and most of central Georgia under a
Marginal Risk for severe storms Friday through Friday night with the
far southwestern portion of the CWA under a Slight Risk. Models are
progging SBCAPE values of 500-1000 J/kg generally along and south of
I-85 with the highest CAPE values across central Georgia on Friday
afternoon and evening. Favorable 0-3 km SRH and 0-1 km SRH values
suggest the potential for organized/rotating updrafts and a couple
tornadoes. The NAM 3-km has supercell composite values up to 4
across our southwestern-most counties, so it appears that all severe
weather hazards are on the table -- damaging wind gusts, hail, and a
few tornadoes -- especially across portions of central Georgia. QPF
with this system is still looking to be light with rainfall totals
generally ranging from 0.25" to 0.50".

This system will drive a cold front across the CWA as it continues
to lift northeastward into the Great Lakes region early Saturday.
Models are depicting showers ending across the CWA by 18z to 21z.
The cold front will not be particularly potent, however, as not much
of a temperature change is expected, with spring-like daytime
temperatures sticking around through the weekend. That said, with
the dry air in place and clear skies behind the front, morning lows
on Sunday and Monday will be noticeably cooler. Subsidence with an
approaching upper-level ridge will generate high pressure across the
Southeast on Sunday. This area of high pressure will shift east of
the CWA through the day Monday, though conditions will remain dry as
an upper-level ridge remains in place. Moisture return will commence
on Tuesday as air is advected across the CWA from the Gulf amid
southerly/southwesterly flow. Meanwhile at the upper levels, a
longwave trough will dig across the Desert Southwest and begin to
translate eastward, which with a surface low tracking across the
Great Plains will bring rain chances back to the forecast area
Tuesday into Tuesday night.

Martin

&&

.AVIATION...
18Z Update...
Skies will likely bounce between sct-bkn MVFR for the remainder of
the afternoon. Hi-res models still indicating some good chances
that scattered showers and isolated thunderstorms will impact ATL
during the mid to late afternoon. IFR cigs and patchy fog will
likely develop overnight in the rain cooled airmass. Winds will
also be fairly light/vrb overnight and picking up out of the NW by
mid morning tomorrow.

//ATL Confidence...18Z Update...
Med-hi confidence all elements.

NListemaa

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          50  73  49  70 /  60   5   5  70
Atlanta         51  71  51  67 /  60   0  20  90
Blairsville     44  69  45  63 /  40   5  10  80
Cartersville    49  71  50  67 /  60   0  20  90
Columbus        49  74  51  71 /  40   0  20  90
Gainesville     50  71  50  66 /  50   5  10  80
Macon           49  76  49  73 /  40   0  10  70
Rome            49  72  50  68 /  50   0  30  90
Peachtree City  49  72  50  68 /  60   0  20  90
Vidalia         53  76  52  79 /  50   0   0  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....Martin
AVIATION...NListemaa
Hazardous weather outlook, Mar 16, 9:26 AM EDT, 8 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
926 AM EDT Wed Mar 16 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-171330-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
926 AM EDT Wed Mar 16 2022

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...Today and Tonight...

Scattered showers and isolated thunderstorms are expected today.
A few of these could be strong to severe, generally along a line
from Atlanta to Athens and points south. Primary threats will be a
few damaging wind gusts with hail possible in the strongest
thunderstorms. An isolated tornado or two cannot be ruled out
primarily across far east central Georgia. This threat will come
to an end shortly after sunset.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Isolated to scattered storms are expected Friday. A few storms
could be strong to severe with hail, damaging winds, periods of
heavy rain, frequent lightning, and an isolated tornado or two
cannot be ruled out.

Another round of showers and thunderstorms can be expected
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Mar 16, 5:29 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
529 PM EDT Wed Mar 16 2022

GAZ058-162215-
Butts GA-
529 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of Butts County through
615 PM EDT...

At 529 PM EDT, a strong thunderstorm was over Jackson, moving
northeast at 10 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Jackson, Flovilla, Jenkinsburg, Worthville, McKibben, Indian Springs
State Park, Fincherville and Stark.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3332 8407 3331 8406 3334 8403 3336 8403
      3337 8400 3339 8397 3340 8398 3345 8393
      3339 8389 3338 8386 3334 8386 3333 8384
      3329 8383 3320 8393 3320 8401 3324 8412
TIME...MOT...LOC 2129Z 212DEG 9KT 3329 8400

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 5:31 PM EDT, 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT Wed Mar 16 2022

GAZ084-162200-
Wilkinson GA-
531 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of southeastern
Wilkinson County through 600 PM EDT...

At 531 PM EDT, a strong thunderstorm was over Danville, or 7 miles
southeast of Jeffersonville, moving northeast at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Irwinton, Toomsboro, Danville, Allentown and Nicklesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3271 8296 3268 8304 3259 8321 3259 8323
      3261 8325 3269 8329 3290 8310 3275 8295
      3273 8295
TIME...MOT...LOC 2131Z 229DEG 12KT 3263 8323

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 5:36 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
536 PM EDT Wed Mar 16 2022

GAZ056-057-162215-
Spalding GA-Henry GA-
536 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of eastern Spalding and
southwestern Henry Counties through 615 PM EDT...

At 536 PM EDT, a strong thunderstorm was over Towalaga, or near
Griffin, moving northeast at 20 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Griffin, McDonough, Hampton, Locust Grove, Sunny Side, East Griffin,
Highland Mills, Blacksville, Towalaga, Luella, Experiment and Walker
Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3321 8422 3330 8436 3350 8422 3338 8404
TIME...MOT...LOC 2136Z 216DEG 19KT 3331 8422

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 5:43 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
543 PM EDT Wed Mar 16 2022

GAZ031>033-043-044-054-055-162230-
Fayette GA-North Fulton GA-Douglas GA-Cobb GA-Clayton GA-Paulding GA-
South Fulton GA-
543 PM EDT Wed Mar 16 2022

...Strong thunderstorms will impact portions of Paulding,
northeastern Fayette, southern Cobb, northern Douglas, southwestern
Fulton and Clayton Counties through 630 PM EDT...

At 543 PM EDT, a line of strong thunderstorms was along a line
extending from near Yorkville to near Sandtown to near Jw Smith
Reservoir, and moving northeast at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Atlanta, Marietta, Douglasville, Fayetteville, Dallas, Jonesboro,
Smyrna, East Point, Union City, Forest Park, Riverdale, College Park,
Powder Springs, Fairburn, Austell, Morrow, Lovejoy, Hapeville, Hiram
and Lake City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3395 8503 3396 8498 3408 8492 3390 8448
      3374 8435 3365 8435 3365 8429 3363 8426
      3360 8425 3355 8427 3355 8429 3352 8428
      3343 8432 3343 8435 3337 8435 3335 8439
      3332 8439 3363 8464 3385 8504 3392 8505
TIME...MOT...LOC 2143Z 205DEG 23KT 3390 8497 3370 8460 3345 8440

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 5:44 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
544 PM EDT Wed Mar 16 2022

GAZ056-058-070-071-162215-
Butts GA-Lamar GA-Monroe GA-Spalding GA-
544 PM EDT Wed Mar 16 2022

...Strong thunderstorms will impact portions of southeastern
Spalding, northwestern Monroe, southwestern Butts and northern Lamar
Counties through 615 PM EDT...

At 544 PM EDT, a line of strong thunderstorms was along a line
extending from near Milner to near Barnesville, and moving northeast
at 15 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Barnesville, Milner, Orchard Hill, High Falls State Park, Blount,
Liberty Hill, Goggins, McKibben, Johnstonville and Chappel Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3330 8409 3330 8407 3314 8392 3305 8416
      3317 8424
TIME...MOT...LOC 2144Z 234DEG 15KT 3315 8419 3310 8415

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Mar 16, 6:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
621 PM EDT Wed Mar 16 2022

GAZ048-058-059-162300-
Butts GA-Jasper GA-Newton GA-
621 PM EDT Wed Mar 16 2022

...A strong thunderstorm will impact portions of northeastern Butts,
northern Jasper and southeastern Newton Counties through 700 PM
EDT...

At 621 PM EDT, a strong thunderstorm was over Turtle Cove, or 8 miles
northeast of Jackson, moving northeast at 10 mph.

HAZARD...40 to 50 mph wind, up to penny sized hail and frequent
         cloud to ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Newborn, Mansfield, Stewart, Calvin, Farrar, Eudora, Turtle Cove,
North Alcovy, Starrsville and Brick Store.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3330 8383 3344 8394 3345 8392 3345 8393
      3364 8378 3355 8368 3353 8368 3347 8359
      3344 8356
TIME...MOT...LOC 2221Z 226DEG 10KT 3339 8386

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:25 PM EDTSpecial Weather StatementFFCHeard35 min
Mar 16, 4:35 PM EDTSpecial Weather StatementFFCCarroll, Coweta25 min
Mar 16, 4:46 PM EDTSpecial Weather StatementFFCSpalding44 min
Mar 16, 5:02 PM EDTSpecial Weather StatementFFCDouglas28 min
Mar 16, 5:12 PM EDTSpecial Weather StatementFFCSpalding48 min
Mar 16, 5:29 PM EDTSpecial Weather StatementFFCButts46 min
Mar 16, 5:31 PM EDTSpecial Weather StatementFFCWilkinson29 min
Mar 16, 5:36 PM EDTSpecial Weather StatementFFCHenry, Spalding39 min
Mar 16, 5:43 PM EDTSpecial Weather StatementFFCClayton, Douglas, Fulton, Paulding47 min
Mar 16, 5:44 PM EDTSpecial Weather StatementFFCLamar31 min
Mar 16, 6:23 PM EDTSpecial Weather StatementFFCButts37 min
Mar 16, 6:38 PM EDTSpecial Weather StatementFFCWashington52 min
Mar 16, 6:47 PM EDTSevere Thunderstorm WarningFFCJasper, Jones43 min
Mar 16, 6:53 PM EDTSevere Thunderstorm WarningFFCWashington52 min
Mar 16, 7:01 PM EDTSpecial Weather StatementFFCMorgan44 min
Mar 16, 7:17 PM EDTSpecial Weather StatementFFCPutnam43 min
Mar 16, 7:20 PM EDTSpecial Weather StatementFFCJones25 min
Mar 16, 7:26 PM EDTSevere Thunderstorm WarningFFCJones49 min
Mar 16, 7:46 PM EDTSpecial Weather StatementFFCGreene, Morgan44 min
Mar 16, 7:48 PM EDTSpecial Weather StatementFFCJefferson42 min

Nearby

Special Weather Statements in Georgia, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.